[Skip to Content]
[Skip to Content Landing]
Article
May 1994

Hyaluronidase Allergy Simulating Expulsive Choroidal Hemorrhage

Author Affiliations

Columbus, Ohio

Arch Ophthalmol. 1994;112(5):585-586. doi:10.1001/archopht.1994.01090170029012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Choroidal hemorrhage and choroidal effusion are two of the most serious intraoperative complications of cataract surgery. Reported herein is a case of an intraoperative allergic reaction to hyaluronidase (Wydase) used in a retrobulbar injection that caused a similar marked intraoperative increase in posterior pressure. Allergy to this medication is extremely rare and I found only one similar case in the ophthalmic literature.1

Report of a Case.  The patient was a 67-year-old Asian woman who had undergone extracapsular cataract extraction and posterior-chamber lens implantation in the right eye in May 1986. A Van Lint lid block and retrobulbar injection of 2% lidocaine with 0.75% bupivacaine hydrochloride (Marcaine) and hyaluronidase were used during that surgery. The surgery was uneventful, although the patient's orbital architecture caused some difficulty with exposure during the surgery.Cataract surgery for the left eye was subsequently scheduled for April 1991. Because of the patient's orbital anatomy, extreme

References
1.
Taylor IS, Pollowitz JA.  Little known phenomenon . Ophthalmology . 1984;91:1003.Article
2.
Bruce RA Jr.  Local anesthetics . In: Bruce RA Jr, McGoldrich KE, Oppenheimer P, eds. Anesthesia for Ophthalmology . New York, NY: Aesculpias Publishers Inc; 1982:30-31.
×